Wisconsin, 2025

Tornado and Hail in Wisconsin, August 9, 2025

August 9, 2025 · NWS GRB · 18 events in 7 counties and zones

A weakening line of showers and thunderstorms produced hail across portions of central Wisconsin during the morning on Saturday (8/09). A stronger line of thunderstorms developed during the afternoon and tracked through central, east-central Wisconsin and the lakeshore ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$556,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A weakening line of showers and thunderstorms produced hail across portions of central Wisconsin during the morning on Saturday (8/09).

A stronger line of thunderstorms developed during the afternoon and tracked through central, east-central Wisconsin and the lakeshore ahead of an approaching cold front. These storms produced widespread wind damage with Door County included in a disaster declaration due to the significant storm damage. The Door County Emergency Manager indicated there was $431,938 worth of damage and debris clean up across central and northern Door County. Egg Harbor and Ephraim experienced significant damage, with Sister Bay and Baileys Harbor notably affected.

The storms also produced a weak, brief tornado in Peninsula State Park (Door Co.) with lightning causing a house fire and significant damage to a home in Casco (Kewaunee Co.), producing around $125,000 worth of damage. In total, this event produced over a half a million worth of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 5:46 AM CST, 1 hour 59 minutes earlier. Its key messages:

  • There is a slight risk of severe thunderstorms and excessive rainfall today and early tonight. Strong to locally damaging winds and flash flooding in urban areas will be the primary concerns through tonight. The greatest severe weather and flooding potential is expected from the Fox Valley eastward to the lakeshore from mid-afternoon through mid-evening.
  • Thunderstorms with heavy rainfall will bring a continued threat of urban flooding to parts of central and east central WI Sunday and Sunday night.
  • Gusty south winds and building waves will result in hazardous boating and swimming conditions on Lake Michigan from early this morning through this evening.
Area forecast discussion, Aug 9, 5:46 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
646 AM CDT Sat Aug 9 2025

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- There is a slight risk of severe thunderstorms and excessive
  rainfall today and early tonight. Strong to locally damaging
  winds and flash flooding in urban areas will be the primary
  concerns through tonight. The greatest severe weather and
  flooding potential is expected from the Fox Valley eastward to
  the lakeshore from mid-afternoon through mid-evening.

- Thunderstorms with heavy rainfall will bring a continued threat
  of urban flooding to parts of central and east central WI
  Sunday and Sunday night.

- Gusty south winds and building waves will result in hazardous
  boating and swimming conditions on Lake Michigan from early this
  morning through this evening.

&&

.DISCUSSION...
Issued at 433 AM CDT Sat Aug 9 2025

Despite a pronounced inversion between 800-700 mb on forecast
soundings and 700 mb temperatures of +11 to +13 C covering the
forecast area, small pockets of thunderstorms broke out
overnight. Most of the storms developed in association with a
compact vort max, and within the corridor of a 35-40 knot LLJ.
Even though MUCAPE of 1500-2500 j/kg was present, weak deep layer
shear of 10 to 20 kts was a limiting factor for severe weather. As
predicted, a line of strong thunderstorms was developing in
eastern MN early this morning, and this was expected to work its
way into NC/C WI this morning.

Heat Concerns Today...Increasing clouds and periods of showers and
thunderstorms will result in cooler temperatures than yesterday,
with heat indices only reaching the lower to middle 90s in parts
of eastern WI. As a result, there should not be any need to issue
additional Heat Advisory headlines today. As the cold front
shifts southeast of the area, more comfortable temperatures are
anticipated by early next week, though readings will remain above
normal for most locations.

Precipitation/Thunderstorm Trends...A line of thunderstorms over
parts of eastern MN and northwest WI is expected to reach NC WI
shortly after 12z/Sat, but should weaken as it encounters weaker
deep layer shear and instability. If this convection and
associated cloud cover persists well into the morning, it could
diminish our severe threat this afternoon/evening. At this point,
it still appears that additional convection will develop as a
cold front arrives this afternoon and evening. The best
instability should be present from the Fox Valley to the
lakeshore, and some of the CAMs show the most robust convection
occurring there from mid-afternoon through mid-evening. A very
moist air mass (PWATS of 1.75 to 2.25 inches) will set up across
the southeast half of the forecast area tonight through Sunday
night, with periods of torrential rainfall possible, especially
as short-wave troughs move through. Probabilistic forecasts
support rainfall totals between 1.5 and 3 inches from the Fox
Valley to the lakeshore. Considered issuing a Flood Watch for
possible urban flash flooding, but confidence was still not high
enough to pull the trigger on a headline. A secondary cold front
and upper trough will move through early next week, bringing
additional thunderstorm chances. Quieter weather looks to return
by mid-week, though that may be short-lived.

Small Craft Advisory and Beach Hazards Today...Persistent gusty
south winds will cause waves to build to 4-6 feet on Lake
Michigan starting early this morning and continuing through this
evening. This will result in hazardous boating conditions for
small craft and dangerous swimming conditions. Small Craft
Advisories and Beach Hazards Statements are in effect on Lake
Michigan.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 639 AM CDT Sat Aug 9 2025

A line of strong thunderstorms will move through NC/C WI this
morning, but should weaken as they shift into eastern WI during
the late morning/early afternoon. Additional storms may develop
ahead of a cold front this afternoon and evening, but confidence
in this happening is not high, as stabilization and cloud cover
from the morning convection could hinder redevelopment. Any storms
that do develop could produce strong winds and torrential
rainfall. Most of the shower and thunderstorm activity should be
focused over the southeast part of the forecast area tonight, but
locations farther northwest could see extensive low stratus and
and fog development overnight.

LLWS will taper off quickly this morning, but south winds will
become gusty during the day.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through late tonight for WIZ022-040-050.
&&

DISCUSSION.....Kieckbusch
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 9, 2:28 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
328 AM CDT Sat Aug 9 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
328 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across much of the
forecast area. A line of thunderstorms developing in eastern MN
could bring some strong wind gusts as it moves through parts of
north central and central Wisconsin this morning. Additional
storms will likely develop ahead of a cold front as it moves
through the forecast area this afternoon and evening. A few severe
storms with damaging winds and torrential rainfall will be
possible, especially in parts of central and east central
Wisconsin, including the Fox Valley, from mid-afternoon through
mid-evening. Localized urban flooding will be possible.

There is an increased risk of rip currents on Lake Michigan
beaches from early this morning through this evening. A Beach
Hazards Statement has been issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms will be possible Sunday into
Sunday night, especially over the southeast half of the forecast
area. While the threat of severe storms is fairly low during this
period, there is potential for torrential rainfall and urban
flooding in parts of central and east central Wisconsin.
Additional thunderstorms will be possible at times during the
early part of the next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and this evening.

LMZ521-522-541>543-100830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
328 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty south winds and high waves will likely result in conditions
hazardous to small craft from early this morning through this
evening. A Small Craft Advisory has been issued for the Lake
Michigan nearshore waters.

There will be a chance of thunderstorms this afternoon and
tonight. The stronger storms will be capable of producing gusty
winds and torrential rainfall. Any thunderstorms that develop
will pose a threat to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times from Sunday through
Sunday night, and at times early next week. Any thunderstorm
could pose a threat to mariners.

Kieckbusch

In the hours before

Special weather statement, Aug 9, 6:13 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
713 AM CDT Sat Aug 9 2025

WIZ010-018-030-035-036-091315-
Wood WI-Marathon WI-Portage WI-Oneida WI-Lincoln WI-
713 AM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WOOD...NORTHWESTERN
PORTAGE...LINCOLN...MARATHON AND CENTRAL ONEIDA COUNTIES THROUGH 815
AM CDT...

At 712 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Lake to near Rib Lake to near
Loyal. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Abbotsford, Tripoli, and Willow Reservoir around 720 AM CDT.
  Spencer and New Wood Wildlife Area around 725 AM CDT.
  Tomahawk around 735 AM CDT.
  Newbold and Gilbert around 740 AM CDT.
  Rhinelander, Woodboro, and Birch Trails Girl Scout Camp around 745
  AM CDT.
  Merrill, Council Grounds State Park, and Crystal Lake Scout
  Reservation around 750 AM CDT.
  Harrison around 755 AM CDT.
  Wausau and Dutch Corners around 805 AM CDT.

Other locations impacted by these storms include Big Eau Pleine
County Park, Moon, Harshaw, Blenker, Fenwood, Otter Lake Campground,
Doering, Knowlton, Roosevelt, and Mc Naughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4570 9004 4574 9002 4585 8926 4547 8938
      4547 8943 4459 8947 4459 9031
TIME...MOT...LOC 1212Z 254DEG 35KT 4568 8996 4528 9021 4478 9053

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GK
Special weather statement, Aug 9, 7:20 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
820 AM CDT Sat Aug 9 2025

WIZ005-010>012-091400-
Vilas WI-Florence WI-Oneida WI-Forest WI-
820 AM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FOREST...
SOUTHEASTERN VILAS...NORTHWESTERN FLORENCE AND NORTHEASTERN ONEIDA
COUNTIES THROUGH 900 AM CDT...

At 820 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles west of Headwaters Wilderness, or 9 miles
southeast of Eagle River, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Forest, southeastern Vilas, northwestern Florence and northeastern
Oneida Counties, including the following locations... Luna-White Deer
Campground, Franklin Lake Campground, Popple River Headwaters Natural
Area, Bastile Lake Natural Area, Anvil Lake Campground, Scott
Lake-Shelp Lake Natural Area, Starks, Windsor Dam Campground,
Clearwater Lake, and Nelma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
      4601 8872 4601 8868 4599 8867 4599 8862
      4602 8860 4601 8859 4602 8853 4599 8849
      4600 8846 4598 8842 4599 8838 4597 8833
      4560 8925 4581 8944 4608 8895
TIME...MOT...LOC 1320Z 231DEG 39KT 4580 8915

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPC
Special weather statement, Aug 9, 7:33 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
833 AM CDT Sat Aug 9 2025

WIZ010-011-019-020-030-031-091400-
Shawano WI-Langlade WI-Marathon WI-Oneida WI-Forest WI-Menominee WI-
833 AM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FOREST...EASTERN
MARATHON...SOUTHEASTERN ONEIDA...NORTHWESTERN MENOMINEE...LANGLADE
AND WESTERN SHAWANO COUNTIES THROUGH 900 AM CDT...

At 833 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles east of
Rhinelander to near Bevent. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Antigo, Wittenberg, and Veterans Memorial County Park around 840
  AM CDT.

Other locations impacted by these storms include Gagen, Lake Noseum,
Aniwa, Popple River Headwaters Natural Area, Elderon, Mattoon, Pike
Lake, Post Lake, Polar, and Kempster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4468 8895 4468 8944 4567 8926 4581 8876
TIME...MOT...LOC 1333Z 261DEG 19KT 4563 8920 4473 8935

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLA

The radar

The Green Bay radar (KGRB), 105 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Marathon

When
August 9, 7:45 AM CST to 7:46 AM CST
Where
Marathon County, Hatley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.880, -89.330

Nickel size hail fell in Hatley.

Thunderstorm Wind, Waushara

When
August 9, 12:28 PM CST to 12:29 PM CST
Where
Waushara County, 0.5 mi W of Wautoma
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.070, -89.290

Thunderstorm winds downed trees in Wautoma. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Waushara

When
August 9, 12:32 PM CST to 12:33 PM CST
Where
Waushara County, Wild Rose
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.180, -89.250

Thunderstorm winds downed trees in Wild Rose. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
August 9, 1:15 PM CST to 1:16 PM CST
Where
Outagamie County, Bear Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.530, -88.720

Thunderstorm winds downed trees and powerlines in Bear Creek. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
August 9, 1:21 PM CST to 1:22 PM CST
Where
Outagamie County, 0.69 mi N of Shiocton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.440, -88.580

Thunderstorm winds downed trees and powerlines in Shiocton. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Calumet

When
August 9, 1:37 PM CST to 1:38 PM CST
Where
Calumet County, 1.47 mi NNW of High Cliff Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.220, -88.280

Thunderstorm winds collapsed a standing barn. The time of this report is an estimate based on radar data.

Lightning, Kewaunee

When
August 9, 1:44 PM CST
Where
Kewaunee County, 1.63 mi WSW of Rosiere
Property damage
$125,000
Reported by
911 Call Center
Coordinates
44.660, -87.630

A house was struck by lightning and started on fire. The fire produced around $125,000 worth of damage.

Thunderstorm Wind, Brown

When
August 9, 1:55 PM CST to 1:57 PM CST
Where
Brown County, 0.85 mi NE of Ashwaubenon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.480, -88.070

Thunderstorm winds downed trees and power lines in Ashwaubenon. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
August 9, 2:00 PM CST to 2:03 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.510, -88.000

Thunderstorm winds downed trees and power lines in Green Bay. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Kewaunee

When
August 9, 2:27 PM CST to 2:29 PM CST
Where
Kewaunee County, 1.47 mi SSW of Algoma
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.600, -87.440

Thunderstorm winds downed trees and power lines in the Algoma area. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 9, 2:45 PM CST to 2:47 PM CST
Where
Door County, Egg Harbor
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.050, -87.280

Thunderstorms produced a wind gust to 82 mph.

Thunderstorm Wind, Door

When
August 9, 2:46 PM CST to 2:48 PM CST
Where
Door County, 0.49 mi W of Jacksonport
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.980, -87.190

Thunderstorm winds downed trees in Jacksonport. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 9, 2:47 PM CST to 2:52 PM CST
Where
Door County, 1.69 mi NE of Egg Harbor
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.070, -87.260

Thunderstorm winds downed trees and power lines on highway 42 from Egg Harbor to Fish Creek, making the road impassable. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 9, 2:50 PM CST to 2:55 PM CST
Where
Door County, 0.49 mi E of Ephraim
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.150, -87.160

Thunderstorm winds downed trees and power lines on highway 42 from Fish Creek to Ephraim, making the road impassable. The time of this report is an estimate based on radar.

Tornado, Door

When
August 9, 2:54 PM CST to 2:55 PM CST
Where
Door County, 1.34 mi WNW of Ephraim to 1.1 mi WNW of Ephraim
Rating
EF0
Path length
0.25 mi
Path width
32 yd
Reported by
NWS Storm Survey
Coordinates
45.156, -87.196

A tornado briefly touched down near Ephraim in Peninsula State Park at 3:54 PM CDT. The most significant damage was an uprooted tree with the NWS on the low end of the damage scale due to saturated ground. The tornado crossed into Eagle Harbor as a waterspout at 3:55 pm CDT. Total path length is estimated to be 0.25 miles long, with a width of 32 yards. Peak wind estimated to be around 73 mph.

Thunderstorm Wind, Door

When
August 9, 2:55 PM CST to 2:57 PM CST
Where
Door County, 4.14 mi ENE of Baileys Harbor
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.090, -87.050

Thunderstorm winds produced widespread tree damage across Cana Island. This tree damage temporarily stranded campers on the island as the roads were inaccessible due to trees blocking the roads. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 9, 2:56 PM CST to 2:57 PM CST
Where
Door County, 0.49 mi E of Ephraim
Measured
70 kt (81 mph) estimated gust
Property damage
$431,000
Reported by
Emergency Manager
Coordinates
45.150, -87.160

Thunderstorm winds downed and uprooted multiple trees in Ephraim. The time of this report is an estimate based on radar data. The thunderstorms produced $431,938 worth of damage and debris clean up across central and northern parts of Door County.

Thunderstorm Wind, Door

When
August 9, 3:09 PM CST to 3:11 PM CST
Where
Door County, 2.07 mi ENE of Rowleys Bay
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.230, -86.990

Thunderstorm winds produced widespread tree damage in Newport State Park. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyThe tornado archive for Wisconsin, 2025Warnings in Wisconsin, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280948, 1280961, 1280963, 1280966, 1280968, 1280971, 1280949, 1281020, 1281021, 1281053, 1281042, 1281019, 1281015, 1281018, 1279752, 1281037, 1281017, 1281039.